Alert archive / Wisconsin / Storm Watches in 2010

Storm Watch 2, NWS Milwaukee, WI

December 10, 2010

NWS Milwaukee, WI issued this storm watch at Dec 10, 2010, 3:37 PM CST. It took effect at Dec 12, 2010, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2010, 3:37 PM CST (21:37 UTC)
In effect from
Dec 12, 2010, 12:00 AM CST
Expired
Dec 11, 2010, 3:52 PM CST
In force
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this storm watch went out at Dec 10, 2:24 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 10, 2:24 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CST FRI DEC 10 2010

.TONIGHT THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

FORECAST CHALLENGE REMAINS EXTREMELY HIGH FOR THE IMPENDING WINTER
STORM MOVING THROUGH THE REGION LATER TONIGHT THROUGH SATURDAY
NIGHT. THE 12Z NUMERICAL MODEL GUIDANCE DID NOT COME INTO A
REASONABLY TIGHT CONSENSUS...AND THIS IS PRETTY UNUSUAL GIVEN THE
SHORT WINDOW UNTIL THE ONSET OF THE PRECIP. FOCUS OFTEN IS ON THE
INCREMENTAL SFC LOW POSITIONS FROM THE VARIOUS MODELS. THIS IS
USED AS A ROUGH GUIDE AS TO WHERE THE HEAVIEST SNOW WILL FALL. A
TRACK ACROSS CHICAGO USUALLY MEANS ALL BUT OUR SOUTHERN 1/3 OF THE
CWA WILL SEE APPRECIABLE SNOW ACCUMULATIONS. THREE TO FOUR DAYS
AGO...THE MODELS HAD A STORM MOVING THROUGH THE OHIO VALLEY...
ESSENTIALLY MISSING US. THEN 36 HOURS AGO MANY OF THE MODELS
SHIFTED...RATHER JUMPED...FAR NORTH...TAKING THE LOW ACROSS
CENTRAL AND SOUTHERN WISCONSIN. THAT MEANT MORE OF WET/MIXY WINTER
EVENT FOR US. THE SHIFT NORTH ISN/T UNUSUAL...THE DEGREE OF THE
JUMP WAS.

THE MODELS APPEAR TO BE SHIFTING FARTHER SOUTH NOW. THE UKMET AND
THE CANADIAN MODELS ALWAYS HAD A SOLUTION SOUTH OF WISCONSIN..
ACTUALLY SOUTH OF CHICAGO. THE 12Z NAM AND THE 00Z ECMWF HAVE A
LOW MOVING ACROSS THE MIDDLE OF OUR CWA...NOT FAVORABLE FOR SNOW.
THE 12Z GFS SHIFTED SOUTH...MOVING IT ALONG THE WI/IL BORDER WITH
THE ENSEMBLE GFS SHOWING A MAJORITY OF MEMBERS OVER CHICAGO.
THAT/S TROUBLESOME AND MEANS A COLDER AND SNOWIER SOLUTION THAN
WHAT WE HAD. THE 12Z ECMWF CAME IN AND IS ACTUALLY JUST SOUTH OF
THE WI/IL BORDER NOW. MORE TROUBLE. LOOKING AT THE THERMAL PROFILE
AND THE AMOUNT OF QPF EXPECTED...THAT COULD BRING WARNING SNOW TO
MUCH OF THE CURRENT WINTER STORM WATCH AREA.

GIVEN THE VARIED SOLUTIONS OUT THERE...WILL ISSUE A WINTER STORM
WARNING FOR OUR TWO NRN ROW OF COUNTIES...MINUS OZAUKEE AND
WASHINGTON. KEEP THE WATCH AND ACTUALLY EXPAND IT A BIT. NEED TO
SEE MORE CONSENSUS ON A SOUTHERN SOLUTION BEFORE THERE IS ENOUGH
CONFIDENCE EXPAND THE WARNING. IN FACT...THE NAM/S NORTHERN
SOLUTION MAY END UP BEING RIGHT AND THIS WOULD MAKE THIS FORECAST
A BIG GOOSE EGG. WE MAY SEE WINTER STORM WARNING CONDITIONS ON
SUNDAY DUE TO THE EXTREME WIND AND BLOWING SNOW EXPECTED...THUS
THE EXPANSION OF THE WATCH TO THE WI/IL BORDER.

THE SOUTHERN SHIFT MAKES SENSE GIVEN THE BEHAVIOR OF THE UPPER
LEVEL FEATURES. THE 500 AND 700MB LOWS ARE ALL VERY
SOUTH...CENTRAL ILLINOIS IN SOME CASES...OF THE SFC AND H8 LOW
CENTERS AND THIS IS RATHER INVERTED FROM TYPICAL SYNOPTIC
ORIENTATION. SO...TO SEE THE LOWER LEVELS PULLED/FOCUSED CLOSER TO
THE UPPER LEVELS...MAKES MORE SENSE.

.SUNDAY AND SUNDAY NIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

I THINK ONE OF THE BIGGEST STORIES THAT WILL COME FROM THIS STORM
WILL BE THE INCREDIBLE WINDS ON THE BACK SIDE OF THE LOW. WE ARE
SEEING WINDS IN THE 40 TO 50KT RANGE WITHIN THE MIXED LAYER LATE
SATURDAY NIGHT AND SUNDAY. THE LOWER PORTION OF THE SOUNDING GETS
RATHER STEEP WITH THE STRONG CAA. THIS SHOULD RESULT IN A STRONG GUSTY
WIND THAT WILL HELP TO PICK UP THE NEWLY FALLEN SNOW AND CREATE
WIDESPREAD BLOWING SNOW CONDITIONS. NEAR WHITEOUT IS EXPECTED AT
TIMES. IT WOULDN/T TAKE MUCH OF A LIGHT ACCUMULATION TO PROVIDE
ENOUGH SNOW TO BLOW AROUND.

.MONDAY...FORECAST CONFIDENCE HIGH.

VERY COLD WITH TEMPS WELL BELOW ZERO IN THE MORNING. WIND CHILLS
LIKELY IN THE -15 TO -30 RANGE. AFTERNOON RECOVERY WILL BE SLOW.

.MONDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM.

UPPER LEVEL WINDS GRADUALLY TRANSITION FROM NORTHWEST TO WESTERLY
DURING THIS PERIOD. STRONG HIGH PRESSURE IS EXPECTED TO SLOWLY
MOVE ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...THEN
SHIFTS EAST ON WEDNESDAY. QUIET WEATHER IS EXPECTED...WITH
CONTINUED COLD TEMPERATURES.

GFS/ECMWF THEN BRING AN UPPER LOW FROM THE NORTHERN PLAINS THROUGH
THE WESTERN GREAT LAKES REGION WEDNESDAY NIGHT THROUGH FRIDAY.
SEVERAL VORTICITY MAXIMA SHIFT EAST THROUGH THE AREA WITH THE
PASSING UPPER LOW. GFS FORECAST SOUNDINGS SHOW SOME LOW TO MID LEVEL
MOISTURE TO WORK WITH DURING AT TIMES...WITH SOME WARM AIR ADVECTION
AS WELL. CARRIED LOW POPS FOR LIGHT SNOW AT TIMES WEDNESDAY NIGHT
THROUGH FRIDAY. TEMPERATURES SHOULD MODERATE SOME WITHIN WARM AIR
ADVECTION REGIME.

&&

.AVIATION...IFR CEILINGS WITH ANOTHER AREA OF LOW CLOUDS SHOULD
GRADUALLY MOVE OUT OF KUES AND KMKE BY 22Z FRIDAY...WITH KMSN AND
KUES REMAINING VFR.

AREA OF IFR TO LIFR CLOUDS MOVING VERY SLOWLY EAST SOUTHEAST THROUGH
FAR SOUTHWEST WISCONSIN. THESE CLOUDS MAY AFFECT KMSN THIS
EVENING...BUT NOT CONFIDENT ENOUGH TO MENTION IN TAFS. MILD
TEMPERATURES WITH LIGHT WINDS DURING THE EVENING WILL ALLOW FOR MVFR
FOG TO FORM ACROSS TAF SITES. IFR CEILINGS SHOULD DEVELOP AGAIN
ACROSS TAF SITES AFTER 05Z SATURDAY...WITH INCREASING LOW LEVEL
MOISTURE.

SOUTHEAST WINDS WILL INCREASE ON SATURDAY...AS LOW PRESSURE MOVES
INTO THE REGION. IFR TO OCCASIONAL LIFR CEILINGS AND VISIBILITIES
ARE EXPECTED WITH A RAIN AND SNOW MIX AFTER 13Z SATURDAY AT
KMSN...AND 15Z TO 16Z SATURDAY AT THE EASTERN SITES. FREEZING RAIN
ALSO COULD MIX IN AT TIMES WITH THE RAIN AND SNOW DURING THE
MORNING...BUT LEFT OUT OF TAFS FOR NOW DUE TO UNCERTAINTY IN AREAL
COVERAGE.

KMSN SHOULD SEE A TRANSITION TO ALL SNOW BY 21Z SATURDAY...AS COLDER
AIR PUSHES INTO THE AREA. CHANGE TO ALL RAIN IN EASTERN SITES
EXPECTED EARLY IN THE AFTERNOON WITHIN WARM SECTOR...WITH A CHANGE
TO ALL SNOW BY 00Z SUNDAY. IFR TO OCCASIONAL LIFR CONDITIONS WILL
CONTINUE.

&&

.MARINE...SOUTHEAST WINDS WILL INCREASE AHEAD OF THE LOW PRESSURE
SYSTEM MOVING INTO THE REGION SATURDAY...AS THE PRESSURE GRADIENT
INCREASES. GUSTS TO 25 KNOTS ARE POSSIBLE AT TIMES...ALONG WITH
BUILDING WAVES. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR SATURDAY.

VERY STRONG NORTH TO NORTHWEST WINDS WILL TAKE HOLD OF THE AREA
AFTER THE LOW PASSES AND STRENGTHENS LATER SATURDAY NIGHT. THE
PRESSURE GRADIENT GETS VERY TIGHT BY 12Z SUNDAY...LASTING THROUGH
12Z MONDAY BEFORE SLOWLY WEAKENING.

FORECAST SOUNDINGS AT KMKE INDICATED MEAN WINDS BUILDING TO AROUND
50 KNOTS...AVERAGING BETWEEN THE WEAKER NAM AND STRONGER GFS MODELS.
THESE WINDS WILL GENERATE VERY HIGH WAVES...ESPECIALLY TOWARD THE
OPEN WATERS. STORM FORCE WINDS WOULD LIKELY BE FOUND BY 12Z
SUNDAY...THROUGH 12Z MONDAY. START OF STORM WATCH WILL BE AT 06Z
SUNDAY...TO BLEND WITH THE NEIGHBORING OFFICES. THUS...THE STORM
WATCH WILL BE POSTED FROM 06Z SUNDAY UNTIL 12Z MONDAY.

THE STRONG WINDS AND COOLING WATERS WILL ALSO BRING MODERATE TO
HEAVY FREEZING SPRAY DURING THIS PERIOD. A HEAVY FREEZING SPRAY
WARNING MAY BE NEEDED AT TIMES.

NORTHWEST GALES WILL LINGER THROUGH MONDAY...WITH SMALL CRAFT
ADVISORY LEVEL WINDS THROUGH MONDAY NIGHT INTO TUESDAY...AS THE
STRONG LOW SLOWLY MOVES AWAY FROM THE REGION. HIGH WAVES SHOULD
LINGER TOWARD THE OPEN WATERS DURING THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR WIZ059-060-062>072.

     WINTER STORM WARNING FROM 6 AM SATURDAY TO NOON CST SUNDAY FOR
     WIZ046-047-056-057.

     WINTER STORM WARNING FROM NOON SATURDAY TO 6 PM CST SUNDAY FOR
     WIZ051-052-058.

LM...STORM WATCH FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT
     FOR LMZ643>646.

&&

SHORT RANGE...DAVIS
LONG RANGE/AVIATION/MARINE...WOOD
Hazardous weather outlook, Dec 10, 4:26 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
426 AM CST FRI DEC 10 2010

WIZ046-047-051-052-056>060-062>072-111030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
426 AM CST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR RAIN...FREEZING RAIN AND SNOW DEVELOPING
OVER SOUTH CENTRAL WISCONSIN AFTER MIDNIGHT. WINTER WEATHER
HEADLINES MAY BE NEEDED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH REMAINS IN EFFECT SATURDAY AND SATURDAY NIGHT
FOR THE AREA ROUGHLY ALONG AND NORTH OF A LINE FROM MINERAL POINT
TO MADISON TO WEST BEND AND SHEBOYGAN. SNOW AMOUNTS COULD
REACH 4 TO 8 INCHES IN THE WATCH AREA. A PERIOD OF MIXED
PRECIPITATION IS ALSO POSSIBLE IN THE WATCH AREA ON SATURDAY.

LIGHTER AMOUNTS OF SNOW...IN ADDITION TO A WINTRY MIX OF FREEZING
RAIN...SLEET AND SNOW ARE EXPECTED SOUTH OF THE WATCH AREA.

BLUSTERY NORTH WINDS DEVELOPING LATER SATURDAY NIGHT AND SUNDAY
WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW.

COLD AIR SURGING INTO SOUTHERN WISCONSIN ON THESE BLUSTERY WINDS WILL
DROP WIND CHILLS TO AS COLD AS 15 TO 30 DEGREES BELOW ZERO BY
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS...
HOWEVER SNOW FALL REPORTS ARE APPRECIATED.

LMZ643>646-111030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
426 AM CST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. WINDS AND WAVES WILL CONTINUE TO DECREASE AS WEAK HIGH
PRESSURE APPROACHES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAPIDLY DEEPENING LOW PRESSURE IS EXPECTED TO PASS ACROSS
LAKE MICHIGAN SATURDAY NIGHT AND SUNDAY. BEHIND THIS
SYSTEM...STRONG NORTH WINDS WILL DEVELOP AND WILL APPROACH GALE
FORCE LATE SATURDAY NIGHT INTO SUNDAY NIGHT. THE HIGH WINDS AND
WAVES WILL LINGER THROUGH MONDAY.

THE THREAT FOR FREEZING SPRAY INCREASES WITH THE STRONG WINDS ON
SUNDAY AND MONDAY.

WWW.WEATHER.GOV/MKX

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:25 PM CSTWinter Storm WarningMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more28 hr

Nearby

Storm Watches in Wisconsin, 2010Every storm watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.